Tennessee, 2009

Damaging Winds in Tennessee, February 11, 2009

February 11, 2009 · NWS MRX · 24 events in 20 counties and zones

A strong cold front tracked across east Tennessee during the afternoon hours. A squall line formed ahead of it producing widespread wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$368,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front tracked across east Tennessee during the afternoon hours. A squall line formed ahead of it producing widespread wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 11:01 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 11, 11:01 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EST WED FEB 11 2009

.AVIATION...
GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AT CHA AND
TYS AHEAD OF AN APPROACHING COLD FRONT. EXPECT THAT TRI WILL BECOME
GUSTY AS WELL BY 20Z AS MIXING INCREASES. TIMING OF A SQUALL LINE
MOVING ACROSS MIDDLE TN AT THE MOMENT BRINGS IT INTO CHA AROUND
20Z...TYS AROUND 21Z...AND TRI AROUND 23Z. WILL HAVE VCTS AND MVFR
VIS/CIGS AT ALL LOCATIONS WITH GUSTS UP TO 40 KTS...AND INCLUDE A
TEMPO FOR THUNDERSTORMS AT CHA. PRECIP AND WINDS WITH THE SQUALL
LINE WILL NOT LAST LONG...LESS THAN 2 HOURS. WINDS WILL SHIFT TO
THE WEST- SOUTHWEST BEHIND THE LINE...AND CLOUDS SHOULD BECOME
SCATTERED. WIND GUSTS SHOULD ALSO END WITHIN A FEW HOURS OF THE
LINE PASSING THROUGH. VFR CONDITIONS EXPECTED THROUGH THE REST OF
THE TAF PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST /3 AM CST/ THURSDAY FOR THE
     FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...
     MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     RHEA...ROANE...SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: WISE.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.

&&

DGS
Hazardous weather outlook, Feb 11, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.

A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

GH

In the hours before

Special weather statement, Feb 11, 9:39 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 AM EST WED FEB 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-112100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1039 AM EST WED FEB 11 2009 /939 AM CST WED FEB 11 2009/

...WINDY CONDITIONS AND A POSSIBLE OUTBREAK OF SEVERE WEATHER
TODAY AND THIS EVENING...

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE OHIO AND
TENNESSEE VALLEYS TODAY. TIGHTENING PRESSURE GRADIENTS AROUND THIS
SYSTEM WILL INCREASE THE SOUTHERLY WINDS OVER THE AREA TODAY. WINDY
CONDITIONS ARE EXPECTED AREA WIDE. SOUTHERLY WINDS BETWEEN 25 AND
40 MPH WITH GUSTS TO 60 MPH ARE ANTICIPATED ACROSS THE HIGHER
ELEVATIONS WITH 20 TO 35 MPH WINDS COMMON OVER THE GREAT TENNESSEE
VALLEY.

THE STRONG SOUTHERLY WINDS WILL BRING WARM...MOIST AND UNSTABLE AIR
INTO THE REGION IN ADVANCE OF AN APPROACHING COLD FRONT. A LINE OF
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND MOVE INTO THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SQUALL
LINE WILL HAVE THE CAPABILITY OF PRODUCING WIDESPREAD DAMAGING
WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL
TELEVISION OR RADIO STATION...FOR THE LATEST FORECASTS AND UPDATES
ON THIS POTENTIALLY DANGEROUS SITUATION.

DGS

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
February 11, 1:45 PM CST to 1:50 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.610, -85.200

Law enforcement personnel reported several trees downed by thunderstorm winds in Pikeville.

Thunderstorm Wind, Sequatchie

When
February 11, 1:48 PM CST to 1:52 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.370, -85.390

Law enforcement personnel reported numerous trees downed by thunderstorm winds in Dunlap and across the rest of the county as well.

Thunderstorm Wind, Marion

When
February 11, 1:50 PM CST to 1:55 PM CST
Where
Marion County, 4.48 mi NNW of Martin Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.230, -85.830

Law enforcement personnel reported a few trees downed by thunderstorm winds in Monteagle.

Thunderstorm Wind, Morgan

When
February 11, 3:26 PM EST to 3:35 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Law enforcement personnel reported several trees downed by thunderstorm winds in Wartburg.

Thunderstorm Wind, Morgan

When
February 11, 3:26 PM EST to 3:35 PM EST
Where
Morgan County, 2.76 mi S of Deer Lodge
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.160, -84.750

Law enforcement personnel reported a roof of a school was blown off by thunderstorm winds in Deer Lodge.

Thunderstorm Wind, Scott

When
February 11, 3:26 PM EST to 3:35 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.500, -84.510

Law enforcement personnel reported several trees downed by thunderstorm winds in Oneida and the remainder of the county as well.

Thunderstorm Wind, Hamilton

When
February 11, 3:30 PM EST to 3:40 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.260, -85.170

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in Soddy Daisy.

Thunderstorm Wind, Roane

When
February 11, 3:45 PM EST to 3:55 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in Kingston and the remainder of the county as well.

Thunderstorm Wind, Anderson

When
February 11, 3:55 PM EST to 4:05 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
62 kt (71 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
36.090, -84.130

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide. In addition, 3 homes were damaged by the winds.

Thunderstorm Wind, Roane

When
February 11, 3:55 PM EST to 4:05 PM EST
Where
Roane County, 3.98 mi E of Dyllis
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.960, -84.300

Law enforcement personnel reported numerous trees downed by thunderstorm winds in Oak Ridge and the rest of the county as well.

Thunderstorm Wind, McMinn

When
February 11, 4:00 PM EST to 4:10 PM EST
Where
McMinn County, Athens
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds across the county.

Thunderstorm Wind, Roane

When
February 11, 4:00 PM EST to 4:10 PM EST
Where
Roane County, Kingston
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.870, -84.520

Law enforcement personnel reported several trees downed by thunderstorm winds in Kingston.

Thunderstorm Wind, Union

When
February 11, 4:25 PM EST to 4:35 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.250, -83.810

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the county.

Thunderstorm Wind, Loudon

When
February 11, 4:30 PM EST to 4:40 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
35.650, -84.180

The highway department personnel reported numerous trees and powerlines downed by thunderstorm winds around Greenback.

Thunderstorm Wind, Monroe

When
February 11, 4:30 PM EST to 4:40 PM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.600, -84.230

The highway department personnel reported numerous trees downed by thunderstorm winds in the northeast portions of the county.

Thunderstorm Wind, Blount

When
February 11, 4:35 PM EST to 4:45 PM EST
Where
Blount County, Maryville
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds from Maryville through the southern half of the county. In addition, a falling tree damaged a roof in Maryville.

Thunderstorm Wind, Monroe

When
February 11, 4:37 PM EST to 4:47 PM EST
Where
Monroe County, 3.45 mi ESE of South Center
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.370, -84.210

Law enforcement personnel reported several trees downed by thunderstorm winds near Tellico Plains.

Thunderstorm Wind, Grainger

When
February 11, 4:50 PM EST to 5:00 PM EST
Where
Grainger County, Buffalo Spgs
Measured
58 kt (67 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
36.220, -83.570

A trained spotter reported several trees and powerlines downed by thunderstorm winds in Buffalo Springs.

Thunderstorm Wind, Sevier

When
February 11, 5:02 PM EST to 5:10 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.890, -83.580

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Greene

When
February 11, 5:15 PM EST to 5:25 PM EST
Where
Greene County, Baileyton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.330, -82.830

Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in Baileyton. In addition, a home was damaged in Greeneville by a falling tree.

Thunderstorm Wind, Hamblen

When
February 11, 5:17 PM EST to 5:25 PM EST
Where
Hamblen County, 0.89 mi SW of Russellville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.240, -83.210

A trained spotter reported several trees downed by thunderstorm winds in the northeast portion of the county. Several roofs were also damaged.

Thunderstorm Wind, Hawkins

When
February 11, 5:30 PM EST to 5:40 PM EST
Where
Hawkins County, 0.89 mi NW of Stony Pt
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.490, -82.830

Law enforcement personnel reported several trees downed by thunderstorm winds between Surgoinsville and Church Hill.

Thunderstorm Wind, Johnson

When
February 11, 6:25 PM EST to 6:35 PM EST
Where
Johnson County, 0.56 mi E of Butler
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.350, -82.020

Law enforcement personnel reported a few trees downed by thunderstorm winds in the Butler area.

Thunderstorm Wind, Carter

When
February 11, 6:28 PM EST to 6:35 PM EST
Where
Carter County, 0.89 mi SE of O Brien
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.310, -82.190

Law enforcement personnel reported numerous trees downed by thunderstorm winds between Elizabethton and Roan Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154160, 154164, 154170, 154175, 154176, 154177, 154178, 154179, 154180, 154181, 154245, 154275, 154246, 154247, 154248, 154249, 154250, 154251, 154252, 154253, 154255, 154257, 154259, 154260.